Milk-Alkali Syndrome: Causes, Symptoms, and Treatment

Medically reviewed by Harsha Moole, MD, Internal Medicine. Last reviewed: October 23, 2026.

What kind of doctor treats Milk-Alkali Syndrome?

A primary care doctor often starts the evaluation. A nephrologist (a kidney doctor) or an endocrinologist (a hormone doctor) may help treat it if the kidneys are harmed or calcium stays high. A direct primary care or concierge doctor can be a first stop for an evaluation and can refer you to a specialist when needed.

What is milk-alkali syndrome?

Milk-alkali syndrome is a condition in which there is a high level of calcium in the body. The medical word for a high calcium level is hypercalcemia.

This shifts the body's acid and base balance toward alkaline. This is called metabolic alkalosis. As a result, there can be a loss of kidney function.

The condition is also called calcium-alkali syndrome.

It is a frequent cause of high calcium in the United States.

Symptoms

In the beginning, the condition usually has no symptoms. When symptoms do occur, they can include:

  • You may feel sick to your stomach or throw up.
  • You may have constipation, which means trouble passing stool.
  • You may feel very tired.
  • You may feel confused or act in strange ways.
  • You may feel depressed.
  • You may need to urinate too often.
  • Your heartbeat may be uneven, which is called an arrhythmia.
  • You may have pain in the back or side in the kidney area, which can be from kidney stones.

Common problems it can cause are calcium deposits in tissues, kidney failure, and kidney stones.

Causes and who gets it

It is almost always caused by taking too many calcium supplements, usually calcium carbonate. People often take calcium carbonate to prevent or treat bone loss, called osteoporosis. It is also an ingredient in many antacids, such as Tums.

Too much vitamin D in the body, such as from supplements, can make it worse.

Some medicines have also been linked to it. An association with thiazide diuretics has been reported. Thiazide diuretics make the kidneys take back more calcium.

Older people have a higher risk of high calcium after taking calcium supplements. Today, most cases are in women after menopause. They use more calcium carbonate products.

How doctors diagnose it

It is a diagnosis of exclusion. This means doctors must first rule out other causes of high calcium. Doctors ask about everything you take, because many over-the-counter products contain calcium.

Other tests used to make a diagnosis may include:

  • Electrolyte levels, to check minerals in the body.
  • Blood calcium and vitamin D levels.
  • Glomerular filtration rate (GFR), to check how well the kidneys work.
  • Blood urea nitrogen and creatinine tests, which can show how bad the kidney damage is.
  • An electrocardiogram (ECG), a test of the heart's electrical activity.

Calcium deposits in the kidney tissue, called nephrocalcinosis, may show on X-rays, CT scans, or ultrasound.

Treatment

In severe cases, fluids are given through a vein (by IV). Otherwise, you drink fluids and reduce or stop calcium supplements and antacids that contain calcium. You also need to reduce or stop vitamin D supplements. Follow your doctor's instructions before you stop or change any medicine.

For mild high calcium, the only step needed is to stop the cause, most often calcium carbonate. Severe high calcium is managed in the hospital.

Loop diuretics can increase the amount of calcium passed in urine. In severe cases, doctors can start them after IV saline is begun. They are used with caution. Low body fluid can make high calcium worse.

It is often reversible if kidney function stays normal. Long, severe cases may cause kidney failure that does not go away. These cases may need dialysis.

When to see a doctor

Contact your provider if you take a lot of calcium supplements. Also call if you often use antacids that contain calcium, such as Tums. You may need to be checked for milk-alkali syndrome. Also contact your provider if you have any symptoms that might suggest kidney problems.

Call 911 or go to the emergency room for fainting, chest pain, trouble breathing, or a sudden change in mental status, such as confusion. Do the same for severe vomiting that does not stop.

How a direct primary care or concierge doctor fits in

A direct primary care doctor charges a flat monthly fee instead of billing insurance, while a concierge doctor usually charges more and often works alongside insurance. Either type of doctor can ask what supplements and antacids you take. Many over-the-counter products contain calcium. Tell them if you take a lot of calcium supplements or often use antacids that contain calcium. You may need to be checked.

Common questions

Is milk-alkali syndrome caused by drinking milk?

No, milk is no longer considered a significant cause. Today it is almost always caused by taking too many calcium supplements.

Can calcium antacids cause milk-alkali syndrome?

Yes, they can. Calcium carbonate is the usual cause of this syndrome. Many antacids, such as Tums, contain calcium carbonate. If you often use calcium-containing antacids, tell your provider about digestive problems.

Can milk-alkali syndrome be reversed?

Often, yes. It is often reversible if kidney function stays normal. Long, severe cases may cause kidney failure that does not go away. These cases may need dialysis.

Who is most at risk of milk-alkali syndrome?

Older people are at a higher risk. Most cases today are in women after menopause.

Sources

  1. MedlinePlus - Milk-alkali syndrome
  2. StatPearls (NCBI Bookshelf) - Milk-Alkali Syndrome

Medical Disclaimer

This content is for general educational and informational purposes only and is not medical advice. It is not a substitute for professional medical advice, diagnosis, or treatment, and reading it does not create a doctor-patient relationship. Always seek the advice of your physician or another qualified health provider with any questions about a medical condition, and never disregard or delay seeking professional advice because of something you read here. If you think you may have a medical emergency, call 911 (or your local emergency number) immediately.